Thursday , October 19 2017
Home / Resources / Disasters Averted / Diabetes Disaster Averted #53: Insulin Incident

Diabetes Disaster Averted #53: Insulin Incident

I recently spoke with a Certified Diabetes Care Educator about a particular patient whose “Diabetes Disaster Averted” demonstrated the need for patient education, including the awareness of when something’s not right….

The patient had Type 2 DM and was not getting adequate glucose control despite being on two oral medications; metformin and glyburide. The doctor decided to put the patient on insulin. He wanted the patient to inject Lantus® once a day in the morning, and use Humalog® before meals.

The patient picked up the medication from her local pharmacy and over the next two days she reported feeling very sick and had very little energy. She called the doctor to report the problem and he told here again how to use each medication, and also gave her a list of symptoms to watch out for as possible signs of low blood sugar.

The very next day she was admitted into the hospital because she had passed out in her home and hit her head. The diabetes care educator came into her room to speak with the patient about what had happened. The patient said that she recently started on insulin, and had felt sick since she started it. The patient’s daughter brought in all of her medicine, at the request of the diabetes care educator, and it turns out that the two bottles of insulin were mislabeled in the pharmacy! The patient had been injecting Humalog® once in the morning and was using Lantus® before each meal. Using the long acting form of insulin three times a day made the patient very hypoglycemic, and after days of running on no fuel her body couldn’t take anymore.

The problem was fixed and the patient was able to get much better control of her sugar levels.

Lessons Learned:

When starting a patient on insulin, they need to be educated as to how different insulin’ work and be able to recognize the different long, short and rapid acting insulins, even if they are on just a long-acting basal insulin. They should also be coached to check with their pharmacist, CDE or doctor if a medication does not seem to be performing correctly and there symptoms are not improving as expected.

Corey Sloan, Interviewer, Pharmacy Doctoral Candidate, University of Florida

 

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2011 Diabetes In Control, Inc.

←Previous Diabetes Disaster Averted 
Heparin and Insulin Mix-Up

Next Diabetes Disaster Averted 
New Infusion Set Hyperglycemia Puzzle

For the complete list of Diabetes Disasters Averted, just follow this link.